Hail, Onslow
- When
- May 5, 2:38 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.760, -77.400
Scattered thunderstorms developed just north of a stationary front across eastern North Carolina during the afternoon of May 5th. Isolated storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed just north of a stationary front across eastern North Carolina during the afternoon of May 5th. Isolated storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 5, 2:29 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 329 PM EDT MON MAY 5 2008 .SYNOPSIS... LOW PRESSURE OVER SOUTH CAROLINA THIS EVENING WILL MOVE NE WELL OFF THE NORTH CAROLINA COAST EARLY TUESDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA LATE TUESDAY THEN MOVE OFF THE COAST WEDNESDAY. THE OFFSHORE HIGH WILL CONTINUE TO INFLUENCE THE WEATHER THROUGH THURSDAY. LOW PRESSURE MOVING THROUGH THE NORTHEAST WILL DRAG A COLD FRONT THROUGH THE SOUTHEAST STATES THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE AREA SATURDAY. ANOTHER LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHEAST WILL SWING A COLD FRONT ACROSS EASTERN NORTH CAROLINA SUNDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... YET ANOTHER WEAK SHORTWAVE MOVING INTO NORTH CAROLINA IS TRIGGERING ANOTHER BOUT OF DEEP CONVECTION THIS AFTERNOON. THE ATMOSPHERE IS SUPPORTIVE OF SEVERE WEATHER WITH SBCAPES 1500-2000 J/KG AND LIS -6/-8. ALTHOUGH BULK SHEAR IS MARGINAL 25 KT THE CAPE IS SUFFICIENT FOR LARGE HAIL AND PERHAPS A DAMAGING WIND GUST THROUGH EARLY EVENING. THREAT OF CONVECTION WILL END SHORTLY AFTER DARK WITH LOSS OF HEATING AND PASSAGE OF WEAK MID LEVEL WAVE. CLEARING SKIES AFTER MIDNIGHT WITH WEAK COLD ADVECTION ON BACKSIDE OF WELL OFFSHORE LOW. FORECAST LOWS WILL BE IN THE MIDDLE 50S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... BUBBLE HIGH BUILDS OVER THE AREA EARLY TUESDAY...THEN ANOTHER WEAK SHORTWAVE AFFECTS THE AREA DURING THE AFTERNOON/EARLY EVENING. ATMOSPHERE APPEARS TOO DRY/STABLE FOR DEEP CONVECTION BUT A STRAY SHOWER OR TWO NOT OUT OF THE QUESTION BUT NOT ENOUGH COVERAGE EXPECTED TO INCLUDE IN FORECAST. WILL FORECAST AFTERNOON CLOUDINESS THOUGH. WENT DOWN THE MIDDLE OF GUIDANCE WITH HIGHS IN THE MIDDLE 70S. STRONGER HIGH PRESSURE BEGINS TO BUILD INTO THE AREA TUESDAY NIGHT. EXPECTING LOWS IN THE MIDDLE 50S. HIGH PRESSURE CONTROLS THE WEATHER WEDNESDAY AS IT BEGINS TO DRIFT OFF THE COAST. NASCENT SOUTHERLY FLOW WILL HELP BOOST TEMPS BACK INTO THE 80S. STRONGER SOUTHERLY FLOW THURSDAY WILL BOOST TEMPS WELL INTO THE 80S INLAND. MOISTURE WILL ALSO INCREASE DURING THE AFTERNOON/EVENING WITH A SMALL CHANCE FOR A LATE DAY SHOWER/THUNDERSTORM. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ACTIVE FORECAST WITH CONSENSUS OF THE GUIDANCE INDICATING SHOWERS/THUNDERSTORMS AHEAD OF A COLD FRONT FRIDAY...BRIEF DRYING SATURDAY THEN ANOTHER COLD FRONT SUNDAY WITH RAIN FOLLOWED BY DRIER WEATHER MONDAY. TEMPS WILL BE CLOSE TO NORMAL VALUES. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... THUNDERSTORMS POSSIBLE OVER SOUTHERN SITES THIS AFTERNOON AS LOW PRESSURE FORMS OVER SC AND MOVES OUT OVER THE WATERS. THUNDERSTORMS EXPECTED TO END SHORTLY AFTER SUNSET WITH LOSS OF HEATING. EXPECT IFR CONDITIONS IN AND AROUND THUNDERSTORMS. AM EXPECTING FOG FORMATION LATER TONIGHT AS THUNDERSTORMS END AND SKIES CLEAR AND NE FLOW TO CONTINUE OVER AREA. DRIER AIR AND VFR CONDS EXPECTED THROUGH THU AS HIGH PRES BUILDS OVER THE AREA. BY FRI ANOTHER SYSTEM WILL APPROACH FROM THE W WITH STRONGER WINDS AND PROBABLY MVFR/IFR CIG/VIS. && .MARINE... NE FLO OVR WTRS WI FRNTL BNDRY S OF AREA. WV FORMG ON FRNT OVR SC AS BASE OF UPR TROF APPCHS. LO WL MV OFFSHR AND DPN TNGT. WND WL PICK UP OVR THE WTRS BUT AM XPCTG SPDS AND SEAS TO STAY BLO SCA CRIT. DIR WL RMN NLY TNGT INTO LT TUE AS SFC RDG APPCHS AND MVS ACRS THE WTRS. RDG AXIS TO RMN TO OUR SE THRU THU WI S AND SW FLO OVR THE WTRS. NXT SYS APPCHG FRM THE W LT WK TITENG GRAD. THIS WL PICK UP WND SPDS TO ARND 20 KT BY LT THU...BUT AGAIN XPCTG SPD TO RMN BLO SCA. AS LO DPNS AND APPCHS AREA ON FRI...WND WL APPCH SCA WI FROPA PROGGD FOR FRI NGT. RDG OVR AREA FOR THE RMNDR OF THE WKEND WI NXT SYS APPCHG FRM THE W ON SUN. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...JME AVIATION...CGG MARINE...CGG
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 359 AM EDT MON MAY 5 2008 NCZ029-044>047-079>081-090>095-098-103-104-060800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 359 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY PRODUCE LARGE HAIL OR...LESS LIKELY...DAMAGING WINDS. THE TIMING FOR THE STRONGEST THUNDERSTORMS TO OCCUR IS GREATEST DURING THE MID AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1002 AM EDT MON MAY 5 2008 NCZ104-051500- EASTERN HYDE- 1002 AM EDT MON MAY 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS HYDE COUNTY UNTIL 1100 AM EDT... AT 1002 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF OCRACOKE...OR ABOUT 12 MILES NORTHEAST OF CEDAR ISLAND...MOVING EAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCRACOKE BY 1030 AM EDT. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL OF AROUND 1 INCH IN AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL JACKSONVILLE 34.76N 77.40W
05/05/2008 E0.75 INCH ONSLOW NC TRAINED SPOTTER
&&
CQUELLThe Morehead City radar (KMHX), 48 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96829, 96830, 96831, 96832, 96833, 96835, 96836.